Alert archive / Michigan / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Gaylord, MI

October 6, 20245 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Oct 6, 2024, 10:08 AM EDT for 5 counties in Michigan. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2024, 10:08 AM EDT (14:08 UTC)
Expired
Oct 6, 2024, 5:00 PM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS83 KAPX 061408
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1008 AM EDT Sun Oct 6 2024

...Red Flag Warning for southern parts of northeast lower
Michigan until 5 pm...

.Very high fire danger develops for part of today. Gusty westerly
winds increase, behind a cold front that has departed eastward. 
Humidity levels will bottom out close to 25 percent for areas 
closer to Saginaw Bay. Wind gusts will reach 30 to 35 mph at 
times. Many fuels are quite dry, after a warm and dry autumn, and 
little to no rain last night.

MIZ030-035-036-041-042-062100-
/O.NEW.KAPX.FW.W.0003.241006T1408Z-241006T2100Z/
Alcona-Ogemaw-Iosco-Gladwin-Arenac-
1008 AM EDT Sun Oct 6 2024

...RED FLAG WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON FOR
Alcona, Ogemaw, Iosco, Gladwin, and Arenac Counties...

The National Weather Service in Gaylord has issued a Red Flag 
Warning, which is in effect until 5 PM EDT this afternoon. 

* AFFECTED AREA...Fire weather zones 030, 035, 036, 041, and 
  042. Alcona, Ogemaw, Iosco, Gladwin, and Arenac Counties.

* WIND...West winds gusting to 30 to 35 mph at times.

* HUMIDITY...as low as 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JZ
1 follow-up statement
676 
WWUS83 KAPX 062049
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
449 PM EDT Sun Oct 6 2024

...Red Flag Warning to expire at 5 PM...

.Humidity levels will continue to climb as we head into this 
evening. Critical values will not be reached, and the red flag
warning will be allowed to expire. However, breezy conditions will
continue, and elevated fire danger will be present into early 
evening. 

MIZ030-035-036-041-042-062200-
/O.EXP.KAPX.FW.W.0003.000000T0000Z-241006T2100Z/
Alcona-Ogemaw-Iosco-Gladwin-Arenac-
449 PM EDT Sun Oct 6 2024

...RED FLAG WARNING WILL EXPIRE AT 5 PM EDT THIS AFTERNOON FOR
Alcona, Ogemaw, Iosco, Gladwin, and Arenac Counties, FIRE WEATHER
ZONES 030, 035, 036, 041, AND 042...

Humidity levels will continue to climb as we head into this 
evening. Critical values will not be reached, and the red flag
warning is being allowed to expire.

$$

JZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Oct 6, 6:37 AM EDT, 3 hours 31 minutes earlier. Its key messages:

  • Gusty winds to usher in cooler weather to the Northwoods.
  • Cooler with scattered lake effect rain showers at times Sunday through Tuesday before abnormal warmth returns late in the week.&&
Area forecast discussion, Oct 6, 6:37 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
637 AM EDT Sun Oct 6 2024

.KEY MESSAGES...

- Gusty winds to usher in cooler weather to the Northwoods.

- Cooler with scattered lake effect rain showers at times Sunday
  through Tuesday before abnormal warmth returns late in the
  week.&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 318 AM EDT Sun Oct 6 2024

Pattern Synopsis/Pattern Forecast:

Sharp shortwave trough working steadily east across western Ontario
and the upper Mississippi Valley early this morning, with its
attendant rather robust cold front racing east just ahead of it into
the western Great Lakes. Narrow but focused axis of moisture running
along and just ahead of this front, and when coupled with some
enhanced mid level lapse rates and rather sharp forcing, is driving
an area of showers and thunderstorms into eastern upper Michigan and
parts of northern lower Michigan. Pre-frontal gusty south winds
keeping temperatures rather mild, with current readings in the upper
50s to middle 60s.

Cold front will continue to work east, crossing our area early this
morning. Shortwave troughing will follow, ushering in progressively
cooler air and kicking off some light lake effect rain showers in
the process.

Primary Forecast Concerns:

Temperature trends and addressing lake effect shower potential
through tonight.

Details:

Showers and embedded thunderstorms will continue to fire along and
just ahead of the front early this morning, with those showers
quickly exiting stage right toward sunrise. Sharp mid level dry slot
will follow, bringing increasing amounts of sunshine this morning.
Arrival of shortwave trough and attendant secondary surge of
synoptic moisture set to arrive from the northwest this afternoon
and evening. Rather aggressive cooling through the boundary layer
will help drive some lake enhanced rain showers, initially targeting
eastern upper Michigan later this morning/early this afternoon, with
the threat expanding south into northern lower Michigan later this
afternoon into this evening...with of course the greatest potential
in those traditional lake effect areas. Large scale moisture
contribution begins to decay later tonight, along with falling
convective cloud depths...helping throttle back a bit on the lake
processes as we head toward Monday morning. Likely to see a bit of
warming this morning with that increasing sun, with temperatures
falling through the afternoon under increasing clouds and arrival of
colder off the deck temperature profiles. Gusty west to northwest
winds will make it feel a bit colder yet. Maintenance of northwest
winds and passing clouds will prevent temperatures from falling too
aggressively tonight, but still looking at lows well down into the
40s by Monday morning.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 318 AM EDT Sun Oct 6 2024

No big changes to the long term forecast with the region located on
the southern periphery of an upper trough through Tuesday evening.
Periodic short waves moving through the base of the trough are
expected to provide the lift to give a boost to ongoing marginal
over lake instability. This will be especially true during Monday
and Tuesday afternoons and evenings with scattered showers (mainly
confined to eastern upper and northwest lower). The pattern will
flip once again later in the week courtesy of a strong upper level
ridge that builds in from the west. This pattern will result in
progressively warmer air moving into the region, especially Thursday
through Saturday. Another cold front will likely approach the region
at some point next weekend but it's way too early to put a time
table on this feature. So the first half of the week will be cooler
averaging near to slightly below normal with highs in the mid 50s to
low 60s. Abnormal warmth then builds back in for the remainder of
the long term forecast. Highs will moderate from the 60s Thursday to
well into the 70s for Friday and Saturday (a few spots could even
hit the 80 degree mark). Lows in the 30s to low 40s will moderate
into the 40s to low 50s by late in the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 637 AM EDT Sun Oct 6 2024

Clear skies this morning will give way to MVFR to low end VFR
producing lake induced clouds this afternoon and tonight.
Current trends support the most persistent MVFR cigs focusing
across eastern upper Michigan. May see a few light showers as
well, again likely most persistent north of the big bridge.
West to northwest winds will be gusty both today and tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for LHZ345-346.
     Gale Warning until 10 AM EDT this morning for LHZ347>349.
     Small Craft Advisory until 6 AM EDT Monday for LMZ323-341-342-
     344>346.
     Small Craft Advisory until 6 AM EDT Monday for LSZ321-322.

&&

SHORT TERM...MSB
LONG TERM...AJS
AVIATION...MSB
Hazardous weather outlook, Oct 6, 9:09 AM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
909 AM EDT Sun Oct 6 2024

MIZ016>018-020>036-041-042-086>088-095>099-071200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
909 AM EDT Sun Oct 6 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Elevated fire danger will occur this afternoon near Saginaw Bay,
thanks to gusty winds and low humidity levels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
909 AM EDT Sun Oct 6 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force winds are expected across portions of northern Lake
Huron early this morning. Please see the ongoing Gale Warning for
details.

A few thunderstorms remain possible through early this morning
across portions of northern Lake Huron. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 6, 6:40 AM EDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
640 AM EDT Sun Oct 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     Tstm Wnd Gst     1 S Sault Ste. Marie    46.47N 84.37W
10/06/2024  M46 MPH          Chippewa           MI   AWOS

            AWOS station KANJ Sault Ste Marie -
            Municipal Airport.

&&
Local storm report, Oct 6, 6:42 AM EDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
642 AM EDT Sun Oct 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     Non-Tstm Wnd Gst 1 ESE Au Sable          44.41N 83.32W
10/06/2024  M52 MPH          LHZ349             MI   Mesonet

            Mesonet station XOSC Oscoda Light.

0230 AM     Non-Tstm Wnd Gst 11 ESE Goetzville       45.99N 83.90W
10/06/2024  M51 MPH          LSZ322             MI   Buoy

            Buoy station DTLM4 De Tour Village, MI.

0340 AM     Non-Tstm Wnd Gst 7 NNE Northport         45.21N 85.55W
10/06/2024  M49 MPH          LMZ344             MI   Mesonet

            Mesonet station GTLM4 6 NE Northport.

0346 AM     Non-Tstm Wnd Gst 1 NNE Leland            45.02N 85.76W
10/06/2024  M49 MPH          LMZ344             MI   Mesonet

            Mesonet station XLEL Leland Harbor.

0610 AM     Non-Tstm Wnd Gst 46 ESE Oscoda           44.28N 82.42W
10/06/2024  M47 MPH          LHZ363             MI   Mesonet

            Mesonet station 45008 27 NE Port Hope.

0440 AM     Non-Tstm Wnd Gst 31 E Presque Isle       45.35N 82.84W
10/06/2024  M47 MPH          LHZ362             MI   Mesonet

            Mesonet station 45003 30 E Presque Isle.

0830 PM     Non-Tstm Wnd Gst 2 NNW East Jordan       45.19N 85.15W
10/05/2024  M46 MPH          Charlevoix         MI   Mesonet

            Mesonet station CW2615 East Jordan.

0400 AM     Non-Tstm Wnd Gst 12 ESE Alpena           45.03N 83.19W
10/06/2024  M46 MPH          Alpena             MI   Mesonet

            Mesonet station TBIM4 12 E Alpena.

0117 AM     Non-Tstm Wnd Gst 1 SE Greilickville      44.79N 85.63W
10/06/2024  M46 MPH          LMZ323             MI   Mesonet

            Mesonet station XELM Elmwood Township
            Marina.

0140 AM     Non-Tstm Wnd Gst 1 NE Whitefish Point    46.76N 84.97W
10/06/2024  M44 MPH          Chippewa           MI   Mesonet

            Mesonet station WFPM4 Whitefish Point.

0330 AM     Non-Tstm Wnd Gst Mackinaw City           45.78N 84.73W
10/06/2024  M43 MPH          Cheboygan          MI   Buoy

            Buoy station MACM4 Mackinaw City, MI.

0435 AM     Non-Tstm Wnd Gst 1 S Mackinac Island     45.85N 84.63W
10/06/2024  M41 MPH          LHZ345             MI   AWOS

            AWOS station KMCD Mackinac Island.

0241 AM     Non-Tstm Wnd Gst 6 S Cathro              45.07N 83.57W
10/06/2024  M40 MPH          Alpena             MI   ASOS

            ASOS station KAPN Alpena - Phelps Collins
            Field.

0200 AM     Non-Tstm Wnd Gst 3 N Bayshore            45.40N 85.09W
10/06/2024  M40 MPH          LMZ342             MI   Mesonet

            Mesonet station 45022 3 NNE Bayshore.

0300 AM     Non-Tstm Wnd Gst 10 NE Ossineke          44.99N 83.27W
10/06/2024  M40 MPH          LHZ348             MI   Mesonet

            Mesonet station 45162 12 NNE Black River.

&&
Local storm report, Oct 6, 7:24 AM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
724 AM EDT Sun Oct 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Hail             1 S Sault Ste. Marie    46.47N 84.37W
10/06/2024  M0.50 Inch       Chippewa           MI   Trained Spotter

            Delayed report from trained spotter near
            Sault Ste. Marie. Half inch hail measured
            with ruler on W. 25th Avenue.

&&

HAD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:38 AM EDTSpecial Marine WarningAPX28 min
Oct 6, 4:37 AM EDTSmall Craft AdvisoryAPX4 days

Nearby

Red Flag Warnings in Michigan, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.